Georgia, 2019

Hail and Damaging Wind in Georgia, August 18, 2019

August 18, 2019 · NWS CAE · 2 events in 1 county or zone

An isolated severe thunderstorm occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 12:46 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 18, 12:46 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
146 PM EDT Sun Aug 18 2019

.SYNOPSIS...
High pressure in the Atlantic will direct a moist flow into the
forecast area through much of the week. Weak troughing will
linger locally. The pattern supports a chance of mainly
afternoon and evening thunderstorms. Temperatures will be a
little above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface ridge offshore with weak upper trough over the
Southeastern States. Temperatures have been a little slower to
rise through the day due to persistent stratus this morning.
Stronger heating occurring north of CAE. Meso- analysis at 17z
indicating moderate instability developing with ML cape around
2000 J/kg. Pockets of stronger instability also developing in
the area due to relatively steep low level lapse rates. Low-
level moisture pooling near west Midlands as dew points higher
near weak Piedmont trough. Models suggesting convection may
develop in the north Midlands where stronger heating located and
possible outflow from Mountain convection. Moisture appears
lower with dry mid level air/precipitable water lower than
previous days. Deeper moisture along the coastal plain so a few
showers/thunderstorms may develop to the southeast. Still
potential for isolated severe pulse storm especially in the
Piedmont and north Midlands where DCAPE above 1000 J/kg.
Continued low chance pops this afternoon and evening/scattered-
widely scattered coverage with weak upper level triggers.
Convection should diminish by mid to late evening. Expect
stratus to develop across the CSRA and spread north toward
daybreak. Fog threat lower due to stronger low- level jet in
south flow. Persistence with overnight temperatures with lows in
the low to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Surface high pressure in the Atlantic will direct a south flow
into the forecast area. Persistent upper trough over the area
with ridge out west and offshore. Models suggest weak sub-
tropical low remnant over the Panhandle of Florida will move
north into GA and possibly SC. This will result in at least an
increase in low-mid level moisture with precipitable water
increase to above 2 inches especially in the southern CWA.
Continued forecast of scattered afternoon and evening
thunderstorms both days with temperatures remaining above
normal in the low to mid 90s. Max heat index near 100 degrees.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The GFS and ECMWF indicate little change in the pattern through
midweek. The surface southerly flow is forecast to continue on
the backside of high pressure off the Southeast Coast. The
models depict a weakness in upper ridging over the forecast
area. Expect scattered mainly afternoon and evening
thunderstorms with temperatures a little above normal. There
may be increased thunderstorm coverage late in the period/next
weekend ahead of a northern stream shortwave trough and its
associated cold front. This is supported by blended guidance so
trended higher pops by Sat/Sun and slightly lower temperatures.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
17Z satellite showing stratus beginning to scatter out over portions
of the Midlands and CSRA early this afternoon.  Stratus hung around
a little longer than anticipated and will likely delay convection
initiation until mid afternoon in most areas. Radar is quiet at 17z.
Expect convective activity to begin after 19z.

Weak left over surface boundaries from Saturday evening's
thunderstorm activity coupled with afternoon heating should be
enough to initiate scattered convection.  Models also hinting at a
weak upper level trough moving across the area this evening. With
uncertain timing and location for initiation will hold off on
mentioning VCTS at TAF sites. Next shift can watch radar trends and
adjust as needed. Light surface winds will generally be out of the
south through the afternoon into the evening.

Both model guidance and persistence favors areas of stratus building
into the region from the south early Monday morning. Going to trend
ceilings down after 0819 Monday morning 10z and trend up again after
14z.

EXTENDED AVIATION OUTLOOK...Seasonal conditions are expected with
periods of restrictions in the early morning from low stratus or
fog. Then additional restrictions possible in the afternoon and
evening from widely scattered convection.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 18, 3:01 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
401 AM EDT Sun Aug 18 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
401 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 2:03 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
303 PM EDT Sun Aug 18 2019

SCZ021-022-181945-
Fairfield SC-Kershaw SC-
303 PM EDT Sun Aug 18 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield and west central Kershaw Counties Until 345 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 302 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Longtown, or 9 miles east of Winnsboro,
moving west at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Winnsboro, Lake Wateree Dam, Lake Wateree State Park, Longtown,
Ridgeway, Winnsboro Mills, Fairfield Elementary School, Smallwood,
Lake Wateree near Highway 97 and Fairfield County Detention Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 77 between mile markers 31 and 45.

LAT...LON 3433 8064 3424 8108 3447 8116 3448 8089
      3446 8088 3448 8084 3448 8081
TIME...MOT...LOC 1902Z 084DEG 10KT 3437 8093

RC
Special weather statement, Aug 18, 2:24 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Sun Aug 18 2019

SCZ021-022-028-182015-
Fairfield SC-Richland SC-Kershaw SC-
324 PM EDT Sun Aug 18 2019

...Strong Thunderstorms Will Impact Portions of east central
Fairfield...north central Richland and southwestern Kershaw Counties
Until 415 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 324 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Wateree Dam, moving south at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Lugoff, Lake Carolina, Elgin, Longtown,
Pine Grove Fire Station and North Towne Square Shopping Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 92
and 99.

LAT...LON 3434 8089 3438 8068 3422 8054 3414 8092
TIME...MOT...LOC 1924Z 347DEG 6KT 3430 8076

RC
Special weather statement, Aug 18, 2:31 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT Sun Aug 18 2019

SCZ021-182015-
Fairfield SC-
331 PM EDT Sun Aug 18 2019

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield County Until 415 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 330 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackstock, or 11 miles north of Winnsboro,
moving southeast at 5 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail,
           excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Winnsboro, Winnsboro Mills, Fairfield Elementary School, White Oak,
Mitford, Blackstock and Fairfield County Detention Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 77 between mile markers 39 and 51.

LAT...LON 3455 8100 3455 8092 3451 8088 3449 8090
      3447 8089 3444 8086 3432 8110 3454 8120
      3456 8116
TIME...MOT...LOC 1930Z 327DEG 6KT 3454 8108

RC
Local storm report, Aug 18, 2:41 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     NEWBERRY                34.28N 81.62W
08/17/2019                   NEWBERRY           SC   CO-OP OBSERVER

            MULTIPLE TREES REPORTED UPROOTED, SNAPPED
            AND BLOWN DOWN ON CIRCLE DRIVE. TIME
            ESTIMATED BY RADAR.

&&

DA
Special weather statement, Aug 18, 2:52 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
352 PM EDT Sun Aug 18 2019

SCZ116-182030-
Southern Lancaster SC-
352 PM EDT Sun Aug 18 2019

...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 430 PM EDT....

At 351 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Buford to near USC
Lancaster, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail,
           excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Lancaster, Elgin, USC Lancaster, Irwin, Buford, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Forty
Acre Rock Preserve, Taxahaw, Unity Fire Station, Lancaster Mill,
McWhirter Airfield, Bear Creek Park and McDonald Green Elementary
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3464 8044 3461 8083 3468 8088 3469 8086
      3471 8087 3474 8088 3477 8087 3478 8087
      3481 8057
TIME...MOT...LOC 1951Z 280DEG 8KT 3475 8066 3474 8085

RC
Special weather statement, Aug 18, 3:27 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
427 PM EDT Sun Aug 18 2019

GAZ040-063-064-182115-
McDuffie GA-Lincoln GA-Columbia GA-
427 PM EDT Sun Aug 18 2019

...Strong Thunderstorms Will Impact Portions of north central
McDuffie...Lincoln and northwestern Columbia Counties Until 515 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 427 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 17 miles east of Washington,
moving southwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lincolnton, Mistletoe State Park, Loce, Leah, Winfield, Clay Hill
Campground, Knox Scout Reservation, Woodlawn, Double Branches, Curry
Hill, Amity Recreation Area, New Hope and Cherokee Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3364 8256 3364 8252 3366 8251 3365 8249
      3379 8258 3389 8249 3381 8231 3378 8230
      3377 8227 3354 8239 3364 8258 3365 8258
TIME...MOT...LOC 2027Z 029DEG 8KT 3375 8244

RC

The radar

The Columbia radar (KCAE), 129 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 18, 3:39 PM EST to 3:44 PM EST
Where
Lincoln County, 0.9 mi NW of Loco
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.730, -82.490

Tree down on Hwy 220 and Brown Rd. Time estimated.

Hail, Lincoln

When
August 18, 3:46 PM EST to 3:50 PM EST
Where
Lincoln County, 0.9 mi NE of Lincolnton
Measured
0.88 in hail
Property damage
$10
Crop damage
$10
Reported by
COOP Observer
Coordinates
33.790, -82.470

Several reports of hail up to dime and nickel size were received in Lincolnton and vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845980, 845979.